MAUDE Adverse Event Report: SEASPINE INC. SKIPJACK EXPANDABLE INTERBODY SYSTEM; IMPLANT, FIXATION DEVICE, SPINAL

SEASPINE INC. SKIPJACK EXPANDABLE INTERBODY SYSTEM; IMPLANT, FIXATION DEVICE, SPINAL
Model Number 83-0608
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Fall (1848)
Date of Event 07/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implant was returned and evaluated by engineering who determined the product met all specifications and functions as designed.Visual inspection: visual inspection and magnification inspection(up to 250x).Bone graft is present in the set screw hex, around the set screw threads and graft windows.Front face of set screw has surface nicks, gouges and scratches.Set screw thread form is not damaged.No signs of rolled threads, flat or smashed threads.No sign of thread peel.All exterior surfaces show no sign of fracture.Test function: upon receipt the driver would not insert into set screw.Bone graft in the hex prevents expansion driver placement.Prep: bone graft was scraped out of the hex feature in order to place a driver.Driver fit into hex.Implant set screw hex was not stripped.The driver could be placed into the hex and fit as intended.Driver could be placed about 2/3 of the way into the hex.(not all bone graft was removed from hex).Expansion driver torque meter was used to expand the implant and measure torque.Specification is 0-15 cn-m.Expansion driver torque averaged around 6-9 cn-m.Easy to turn by hand with slight resistance.Excessive force was not used to expand implant.Implant expanded and collapsed without issues.Test function under load: place 100lb load the top on skipjack implant.Record the torque value for expansion under 100lb load.Test new inventory versus explanted implant.Dhr review: during the review of the dhr for lot cw17l001c, it was concluded that the product was inspected and accepted for use by the quality control department on 11/28/2017 and met all specified parameters of the receiving inspection report with no associated nonconformance specific to the product issue.Review of labeling notes: postoperative warnings: the patient should be advised that implants may bend, break or loosen despite restriction in activity.Possible adverse events: bending, disassembly or fracture of implant and components.Loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain.Postoperative fracture due to trauma, defects or poor bone stock.It was reported the patient sustained a fall.The patient's anatomical condition and it's effects on the stability of the implant and/or construct are unknown contributing factors.The root cause is unknown, but the patient's sustained fall may have caused or contributed to the event.
 
Event or Problem Description
In (b)(6) 2018 patient underwent a ten level (l3 - s1) spinal fusion with skipjack posterior interbody fixation.It was reported patient sustained a fall, but felt no pain after.Follow-up exam showed skipjack had migrated/backed out posteriorly.Revision surgery occurred (b)(6) 2018.Implant was adjusted in the vertebral body.No revision on hardware.It was reported patient felt pain.Follow -up exam showed cage had migrated/ backed out posteriorly for a second time.2nd revision surgery occurred (b)(6) 2018.Implant was removed and replaced with ventura peek interbody.Newport construct was fitted with larger screws for support.In (b)(6) 2018 patient underwent a ten level (l3 - s1) spinal fusion with newport posterior fixation.Surgeon continues to monitor patient.

Brand Name
SKIPJACK EXPANDABLE INTERBODY SYSTEM
Common Device Name
IMPLANT, FIXATION DEVICE, SPINAL
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad CA 92008
MDR Report Key7912505
Report Number3012120772-2018-00021
Device Sequence Number19297610
Product Code JDN
UDI-Device Identifier10889981139889
UDI-Public10889981139889
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K153786
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number83-0608
Device Lot NumberCX17L001C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2018
Initial Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age50 YR